Poll: GERD PPI Medication and Tinnitus

Discussion in 'Support' started by Jack Straw, Nov 21, 2020.

?

Did PPI GERD medications negatively affect your tinnitus?

  1. (Short term use) Yes, temporarily, but returned to baseline

  2. (Short term use) Yes, permanently, never returning to baseline

  3. (Long term use) Yes, temporarily, but returned to baseline

  4. (Long term use) Yes, permanently, never returning to baseline

  5. No

  6. I have never taken a PPI

Results are only viewable after voting.
    1. Jack Straw
      Balanced

      Jack Straw Member Podcast Patron Benefactor Ambassador Hall of Fame Advocate

      Location:
      US
      Tinnitus Since:
      1990s
      Cause of Tinnitus:
      Infection, Acoustic Trauma
      Health problems don't take a break when you have tinnitus!

      GERD has been known to cause hearing loss and tinnitus on its own. This makes it tricky when looking at the ototoxicity of PPI drugs because we don't truly know if GERD is causing it or the drugs themselves.

      I wanted to do a poll to see what anecdotal reports we have regarding these drugs. When voting please specify which drug you are referring to in the comments. Also as indicated below, short term use would be less than a month and long term use would be more than a month.

      Some interesting reading material about this subject:

      1) Prospective Study of Gastroesophageal Reflux, Use of Proton Pump Inhibitors and H2-Receptor Antagonists, and Risk of Hearing Loss

      "GERD symptoms are associated with higher risk of hearing loss in women, but use of PPIs and H2-RAs are not independently associated with the risk."

      2)Tinnitus Today - Summer 2018 (PDF)

      This is from the ATA where they have a "TOP 20" for tinnitus causing drugs. I find this list to be deceiving because a couple of the medications, like benzos, only results in tinnitus if you abuse them or take them improperly. This makes me question the authenticity of this list. Also, the Q&A at the bottom is heavily influenced by Neil Bauman, who is the CEO of Center for Hearing Loss Help. This organization has been discussed here many times so I am not going to get into it here, but they have been problematic in the past.

      3) Tinnitus Talk: Omeprazole

      Lastly, this is a post from Dr. Nagler where he says the following:
       
    2. AUTHOR
      AUTHOR
      Jack Straw
      Balanced

      Jack Straw Member Podcast Patron Benefactor Ambassador Hall of Fame Advocate

      Location:
      US
      Tinnitus Since:
      1990s
      Cause of Tinnitus:
      Infection, Acoustic Trauma
      Anybody?
       
    3. Selah1281

      Selah1281 Member Benefactor

      Tinnitus Since:
      06/2019
      Cause of Tinnitus:
      Unknown
      I stopped taking Omeprazole when I got tinnitus. Prior to that I took it for like a decade. GERD is an issue on both sides of my family. So I can’t answer the survey, but maybe it contributed to me developing tinnitus.

      Here’s another article I don’t know if you’ve seen:

      Possible Effects of Proton Pump Inhibitors on Hearing Loss Development
       
    4. Zugzug

      Zugzug Member Podcast Patron Benefactor Hall of Fame

      Tinnitus Since:
      05/2019
      Cause of Tinnitus:
      Unknown
      I have had GERD for my entire life and have been on Nexium daily for years. I don't think it ever had any impact on my tinnitus/hyperacusis. If so, it's very minor and I cannot go without the medication.
       
      • Like Like x 1
    5. AUTHOR
      AUTHOR
      Jack Straw
      Balanced

      Jack Straw Member Podcast Patron Benefactor Ambassador Hall of Fame Advocate

      Location:
      US
      Tinnitus Since:
      1990s
      Cause of Tinnitus:
      Infection, Acoustic Trauma
      Between Prilosec and Nexium, I went with Nexium. What is your dosage?
       
    6. AUTHOR
      AUTHOR
      Jack Straw
      Balanced

      Jack Straw Member Podcast Patron Benefactor Ambassador Hall of Fame Advocate

      Location:
      US
      Tinnitus Since:
      1990s
      Cause of Tinnitus:
      Infection, Acoustic Trauma
      I saw this study, but it doesn't seem to be very conclusive. They basically end it with theories as to why it may affect hearing, but there is no concrete evidence directly to PPI.
       
    7. Zugzug

      Zugzug Member Podcast Patron Benefactor Hall of Fame

      Tinnitus Since:
      05/2019
      Cause of Tinnitus:
      Unknown
      For the most part, I take 20 mg of Nexium daily. I've been higher, and even unsuccessfully tried to wean lower. I have a condition in my esophagus so I have to take it.
       
      • Informative Informative x 1
    8. AUTHOR
      AUTHOR
      Jack Straw
      Balanced

      Jack Straw Member Podcast Patron Benefactor Ambassador Hall of Fame Advocate

      Location:
      US
      Tinnitus Since:
      1990s
      Cause of Tinnitus:
      Infection, Acoustic Trauma
      My family also has a history of GERD issues so I hope I don’t have to be on it long term. Trying to change my diet around too to see if it helps.
       
Loading...

Share This Page